Ohio, 2002

Hail and Damaging Winds in Ohio, April 28, 2002

April 28, 2002 · NWS CLE · 33 events in 16 counties and zones

22 hail, 10 thunderstorm wind, 1 funnel cloud, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$545,000
Crop damage
None recorded
Events
33

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cleveland, OH wrote its last area forecast discussion before the first event at Apr 28, 10:00 AM EST, 1 hour 30 minutes earlier.

Area forecast discussion, Apr 28, 10:00 AM EST, 1 hour 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CLEVELAND OH
1100 AM EDT SUN APR 28 2002

UPDATED THE FORECAST TO ADD WIND ADVISORY TO ALL OF THE CWA...AS
WINDS WERE ALREADY IN THE LOWER 20 MPH AND GUST IN THE UPPER 20 TO
30 MPH.  THE WINDS SHOULD INCREASE TO 30 MPH AND GUST TO 40 MPH THIS
AFTERNOON...AS THE COLD FRONT MOVES THROUGH THE CWA THIS AFTERNOON.

ALSO RAISED THE TEMPS TO THE UPPER 60S IN NW PA AND IN NW OH...AND
IN NC AND NE OH RAISED TEMPS TO AROUND 70.  TEMPS WERE ALREADY IN
THE MID TO UPPER 60S ACROSS MOST OF THE CWA LATE THIS MORNING.

I ALSO PUT IN THAT SOME STORMS COULD BE SEVERE WITH LARGE HAIL AND
DAMAGING WINDS IN NC/NE OH AND NW PA...AS SPC HAD THAT AREA IN A MOD
RISK.

.CLE...
OH...WND ADV
PA...WND ADV
GALE LERI

BAXTER

In the hours before

Special weather statement, Apr 28, 7:10 AM EST, 4 hours 20 minutes before
OHZ003-006>014-017>023-027>033-036>038-047-089-PAZ001>003-290000-

SEVERE WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CLEVELAND OH
810 AM EDT SUN APR 28 2002

THE NATIONAL SEVERE STORMS FORECAST CENTER IN NORMAN OKLAHOMA
HAS INDICATED THAT A THREAT OF SEVERE THUNDERSTORMS EXISTS TODAY FOR
MUCH OF NORTHERN OHIO AND NORTHWEST PENNSYLVANIA.

SHOWERS AND THUNDERSTORMS WILL DEVELOP IN ADVANCE OF A STRONG COLD
FRONT MOVING EAST ACROSS THE AREA TODAY.  A FEW OF THE THUNDERSTORMS
MAY BECOME SEVERE WITH THE MAIN THREAT BEING FROM DAMAGING STRAIGHT
LINE WINDS.  THE THREAT FOR SEVERE WEATHER WILL GREATLY DIMINISH ONCE
THE FRONT MOVES THROUGH.

CURRENT PROJECTIONS HAVE THE COLD FRONT REACHING THE TOLEDO AND
FINDLAY AREAS JUST AFTER NOON AND MOVING TO NEAR INTERSTATE 71
BY THE MIDDLE PART OF THE AFTERNOON.  THIS FRONT IS EXPECTED TO
MOVE INTO WESTERN PENNSYLVANIA BY LATE AFTERNOON.  THE EASTERN
PORTION OF THE AREA WILL SEE THE GREATEST CHANCES FOR SEVERE
WEATHER TODAY.  TEMPERATURES IN THIS AREA WILL WARM ENOUGH IN
ADVANCE OF THE FRONT TO ALLOW THE ATMOSPHERE TO BECOME VERY
UNSTABLE.

SKYWARN ACTIVATION MAY BE NEEDED LATER TODAY.

STAY TUNED TO NOAA WEATHER RADIO OR OTHER LOCAL MEDIA OR THE INTERNET
FOR THE LATEST WEATHER UPDATES.

KUBINA/SEM
...CORRECTED THE PRODUCT HEADER & EXPIRATION TIME...

The radar

The Cleveland radar (KCLE), 64 km away, was scanning. The volume nearest the first event began at 16:31 UTC.

Open the radar archive at this moment

Event by event

22 hail, 10 thunderstorm wind, 1 funnel cloud. Local standard time, as filed.

Thunderstorm Wind, Erie

When
April 28, 11:30 AM EST
Where
Erie County, Milan
Property damage
$35,000
Reported by
LAW ENFORCEMENT
Coordinates
41.300, -82.617

Thunderstorm winds downed several trees. One of the trees landed on a house and caused significant damage.

Thunderstorm Wind, Lorain

When
April 28, 11:30 AM EST
Where
Lorain County, Wellington
Property damage
$10,000
Reported by
PARK/FOREST SERVICE
Coordinates
41.167, -82.217

Thunderstorm winds downed three large trees south of Wellington in Findlay State Park.

Hail, Richland

When
April 28, 11:54 AM EST to 11:56 AM EST
Where
Richland County, Mansfield
Measured
1.25 in hail
Property damage
$35,000
Reported by
TRAINED SPOTTER
Coordinates
40.767, -82.517

Dime to half dollar size hail was reported. Several vehicles were damaged.

Thunderstorm Wind, Richland

When
April 28, 11:55 AM EST
Where
Richland County, Shelby
Property damage
$100,000
Reported by
NEWSPAPER
Coordinates
40.883, -82.650

Thunderstorm winds toppled and destroyed a large grain bin outside of Shelby.

Hail, Ashland

When
April 28, 11:57 AM EST
Where
Ashland County, Polk
Measured
1 in hail
Property damage
$5,000
Reported by
TRAINED SPOTTER
Coordinates
40.950, -82.217

Quarter size hail was reported.

Hail, Ashtabula

When
April 28, 12:05 PM EST
Where
Ashtabula County, Jefferson
Measured
1 in hail
Property damage
$5,000
Reported by
TRAINED SPOTTER
Coordinates
41.733, -80.767

Quarter size hail was reported.

Hail, Medina

When
April 28, 12:10 PM EST
Where
Medina County, Medina
Measured
0.75 in hail
Property damage
$5,000
Reported by
TRAINED SPOTTER
Coordinates
41.133, -81.867

Dime size hail was reported.

Hail, Ashtabula

When
April 28, 12:12 PM EST
Where
Ashtabula County, Jefferson
Measured
1 in hail
Property damage
$5,000
Reported by
TRAINED SPOTTER
Coordinates
41.733, -80.767

Dime to quarter size hail was reported.

Thunderstorm Wind, Knox

When
April 28, 12:15 PM EST
Where
Knox County, Fredericktown
Property damage
$25,000
Reported by
LAW ENFORCEMENT
Coordinates
40.483, -82.550

Thunderstorm winds downed trees near Fredericktown and Mount Vernon. A home was damaged by a fallen tree in Mount Vernon.

Hail, Ashtabula

When
April 28, 12:15 PM EST
Where
Ashtabula County, Jefferson
Measured
1 in hail
Property damage
$10,000
Reported by
TRAINED SPOTTER
Coordinates
41.733, -80.767

Quarter size hail was reported.

Funnel Cloud, Wayne

When
April 28, 12:16 PM EST
Where
Wayne County, Wooster
Reported by
TRAINED SPOTTER
Coordinates
40.829, -81.888 (the zone’s center; the record gives no point)

Trained spotters observed a funnel cloud approximately five miles west of Wooster.

Hail, Holmes

When
April 28, 12:20 PM EST
Where
Holmes County, Millersburg
Measured
1 in hail
Property damage
$10,000
Reported by
TRAINED SPOTTER
Coordinates
40.550, -81.917

Quarter size hail was reported.

Hail, Medina

When
April 28, 12:20 PM EST
Where
Medina County, Medina
Measured
0.75 in hail
Property damage
$5,000
Reported by
TRAINED SPOTTER
Coordinates
41.133, -81.867

Dime size hail was reported four miles east of Medina.

Hail, Wayne

When
April 28, 12:24 PM EST
Where
Wayne County, Wooster
Measured
0.75 in hail
Property damage
$5,000
Reported by
LAW ENFORCEMENT
Coordinates
40.800, -81.933

Dime size hail was reported.

Hail, Holmes

When
April 28, 12:30 PM EST
Where
Holmes County, Millersburg
Measured
1 in hail
Property damage
$5,000
Reported by
TRAINED SPOTTER
Coordinates
40.550, -81.917

Dime to quarter size hail was reported two miles east of Millersburg.

Hail, Wayne

When
April 28, 12:31 PM EST to 12:40 PM EST
Where
Wayne County, Smithville
Measured
1.75 in hail
Property damage
$50,000
Reported by
TRAINED SPOTTER
Coordinates
40.867, -81.850

Golf ball size hail was reported.

Thunderstorm Wind, Summit

When
April 28, 12:35 PM EST
Where
Summit County, Lakemore
Property damage
$5,000
Reported by
LAW ENFORCEMENT
Coordinates
41.033, -81.417

Thunderstorm winds downed two trees south of Lakemore in Springfield Township.

Hail, Summit

When
April 28, 12:40 PM EST
Where
Summit County, Barberton
Measured
0.75 in hail
Property damage
$5,000
Reported by
LAW ENFORCEMENT
Coordinates
41.000, -81.633

Dime size hail was reported to the east of Barberton in Coventry Township.

Hail, Portage

When
April 28, 12:45 PM EST
Where
Portage County, Freedom
Measured
0.75 in hail
Property damage
$5,000
Reported by
BROADCAST MEDIA
Coordinates
41.233, -81.150

Dime size hail was reported.

Hail, Holmes

When
April 28, 12:45 PM EST
Where
Holmes County, Millersburg
Measured
1 in hail
Property damage
$10,000
Reported by
TRAINED SPOTTER
Coordinates
40.550, -81.917

Quarter size hail was reported 10 miles east of Millersburg.

Hail, Stark

When
April 28, 12:45 PM EST to 12:47 PM EST
Where
Stark County, Canal Fulton
Measured
1 in hail
Property damage
$15,000
Reported by
TRAINED SPOTTER
Coordinates
40.883, -81.600

Nickel to quarter size hail was reported in and around Canal Fulton.

Thunderstorm Wind, Wayne

When
April 28, 12:50 PM EST
Where
Wayne County, Orrville
Property damage
$35,000
Reported by
NEWSPAPER
Coordinates
40.833, -81.767

A large tree was blown down by strong thunderstorm winds. The tree landed on a home and caused significant roof and structural damage.

Thunderstorm Wind, Stark

When
April 28, 12:53 PM EST to 1:00 PM EST
Where
Stark County, Massillon
Property damage
$50,000
Reported by
LAW ENFORCEMENT
Coordinates
40.783, -81.550

Thunderstorm winds downed trees and power lines to the north of Massillon and in North Canton.

Hail, Stark

When
April 28, 12:55 PM EST
Where
Stark County, East Sparta
Measured
1.75 in hail
Property damage
$40,000
Reported by
TRAINED SPOTTER
Coordinates
40.667, -81.350

Golf ball size hail was reported.

Thunderstorm Wind, Portage

When
April 28, 1:00 PM EST
Where
Portage County, Countywide
Property damage
$15,000
Reported by
LAW ENFORCEMENT
Coordinates
41.183, -81.200

Thunderstorm winds downed trees across the county.

Thunderstorm Wind, Geauga

When
April 28, 1:00 PM EST
Where
Geauga County, Countywide
Property damage
$15,000
Reported by
LAW ENFORCEMENT
Coordinates
41.533, -81.200

Thunderstorm winds downed trees and limbs near Chardon, South Russell, Hambden and Bainbridge.

Hail, Stark

When
April 28, 1:00 PM EST
Where
Stark County, Canton
Measured
0.75 in hail
Property damage
$5,000
Reported by
TRAINED SPOTTER
Coordinates
40.800, -81.383

Dime size hail was reported near the intersection of Interstate 77 and U.S. Route 30.

Hail, Ashtabula

When
April 28, 1:00 PM EST
Where
Ashtabula County, Kingsville
Measured
0.75 in hail
Property damage
$5,000
Reported by
POST OFFICE
Coordinates
41.883, -80.667

Dime size hail was reported.

Hail, Trumbull

When
April 28, 1:12 PM EST
Where
Trumbull County, Warren
Measured
0.75 in hail
Property damage
$5,000
Reported by
TRAINED SPOTTER
Coordinates
41.233, -80.817

Dime size hail was reported.

Thunderstorm Wind, Trumbull

When
April 28, 1:15 PM EST
Where
Trumbull County, Leavittsburg
Property damage
$10,000
Reported by
TRAINED SPOTTER
Coordinates
41.250, -80.883

Thunderstorm winds downed several trees.

Hail, Trumbull

When
April 28, 1:15 PM EST
Where
Trumbull County, Niles
Measured
0.75 in hail
Property damage
$5,000
Reported by
TRAINED SPOTTER
Coordinates
41.183, -80.767

Dime size hail was reported.

Hail, Mahoning

When
April 28, 1:28 PM EST
Where
Mahoning County, Ellsworth
Measured
0.75 in hail
Property damage
$5,000
Reported by
TRAINED SPOTTER
Coordinates
41.017, -80.867

Dime size hail was reported.

Hail, Huron

When
April 28, 1:30 PM EST
Where
Huron County, Wakeman
Measured
0.75 in hail
Property damage
$5,000
Reported by
LAW ENFORCEMENT
Coordinates
41.250, -82.400

Dime size hail was reported.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Ohio in 2002Every state in 2002This day in weather historyWarnings in Ohio, April 2002

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5287833, 5287842, 5287725, 5287946, 5287726, 5287727, 5287724, 5287728, 5287825, 5287843, 5287837, 5287731, 5287829, 5287729, 5287844, 5287730, 5287835, 5287832, 5287834, 5287836, 5287838, 5287945, 5287827, 5287826, 5287733, 5287734, 5287839, 5287841, 5287828, 5287830, 5287840, 5287732, 5287831.